California, 2014

Flood and Strong Wind in California, November 30, 2014

November 30, 2014 · NWS MTR · 3 events in 2 counties and zones

A weak Pacific storm system moved into the Bay Area, bringing rain and gusty winds to the area on November 29-30. Impacts were not significant but a few trees were downed and minor urban flooding occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A weak Pacific storm system moved into the Bay Area, bringing rain and gusty winds to the area on November 29-30. Impacts were not significant but a few trees were downed and minor urban flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Nov 30, 3:53 AM PST, 4 hours 7 minutes earlier.

Area forecast discussion, Nov 30, 3:53 AM PST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
353 AM PST SUN NOV 30 2014

.SYNOPSIS...UNSETTLED WEATHER CONDITIONS WILL PERSIST TODAY WITH
PERIODS OF RAIN SHOWERS EXPECTED OVER THE REGION. PRECIPITATION
WILL THEN DECREASE TONIGHT THROUGH MONDAY AHEAD OF A DEEPENING
UPPER LEVEL LOW OFF THE CENTRAL CALIFORNIA COAST. THIS SYSTEM
WILL BRING LOCALLY HEAVY RAINFALL...ISOLATED THUNDERSTORMS AND
STRONG TO GUSTY WINDS TO MUCH OF THE REGION TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...AS OF 03:50 AM PST SUNDAY...AFTER A HEAVIER BAND OF
SHOWERS MOVED NORTHWARD ACROSS THE SAN FRANCISCO BAY AREA
OVERNIGHT...MOST PRECIPITATION REMAINS LIGHT ACROSS THE NORTH BAY
AND OFFSHORE EARLY THIS MORNING. FORECAST MODELS SHOW AN INCREASE
IN COVERAGE LATER IN THE MORNING AS A WEAK SHORT-WAVE DISTURBANCE
APPROACHES THE COAST. THIS SHOULD SPREAD RAIN ACROSS PORTIONS OF
THE REGION THROUGH THE MORNING WITH THE MAIN FOCUS OVER THE
CENTRAL COAST AND COASTAL RANGES NORTHWARD. RAIN SHOWERS WILL THEN
DIMINISH...YET LINGER THROUGH TONIGHT AS THE MID/UPPER LEVEL
FEATURE PUSHES FURTHER INLAND. A WEAK RIDGE WILL BUILD IN OVER THE
REGION FOR A GOOD PORTION OF THE DAY ON MONDAY AHEAD OF A
DEEPENING UPPER LEVEL LOW OFFSHORE. AS A RESULT...MOST LOCATIONS
WILL BE PRECIPITATION FREE ON MONDAY OUTSIDE OF LINGERING SHOWERS
ACROSS THE COASTAL RANGES AND PORTIONS OF THE NORTH BAY.

THE AFOREMENTIONED UPPER LEVEL LOW WILL THEN APPROACH THE COAST
MONDAY NIGHT INTO TUESDAY WITH AN INCREASE IN PRECIPITATION
REGION-WIDE. THE LATEST MODELS INDICATE THIS FEATURE WILL TAP
INTO A DEEPER PLUME OF SUBTROPICAL MOISTURE AND ADVECT IT ACROSS
MUCH OF THE REGION BY TUESDAY MORNING. WITH PWAT VALUES OF
1.00"-1.25" FORECAST BY THE MODELS...INCREASED UPPER LEVEL
SUPPORT AND SOUTHWEST FLOW IN THE LOWER LEVELS...THERE IS THE
POTENTIAL FOR HEAVY RAINFALL ACROSS THE COASTAL RANGES FROM
TUESDAY THROUGH WEDNESDAY. HAVE ALSO ADDED A SLIGHT CHANCE OF
THUNDERSTORMS TO THE FORECAST WITH INCREASED INSTABILITY EXPECTED
AS THE UPPER LEVEL LOW APPROACHES THE REGION. IN ADDITION...THERE
REMAINS THE POTENTIAL FOR LOCALLY STRONG AND GUSTY WINDS TUESDAY
AND WEDNESDAY WHILE A DEEP SURFACE LOW ASSOCIATED WITH THE UPPER
LEVEL FEATURE NEARS THE COAST.

ADDITIONAL RAINFALL AMOUNTS FROM TODAY THROUGH WEDNESDAY ARE
FORECAST TO RANGE FROM 1.00"-2.00" IN THE URBAN AREAS AND FROM
2.00"-4.00" IN THE HILLS/MOUNTAINS...MOST OF WHICH WILL OCCUR
TUESDAY AND WEDNESDAY. MUCH OF THIS WILL DEPEND ON TRACK OF THE
SURFACE LOW AND AMOUNT OF MOISTURE THAT GETS ADVECTED INTO THE
REGION. IT REMAINS POSSIBLE THAT SOME OF THE COASTAL MOUNTAINS
COULD RECEIVE UPWARDS OF 5.00" THROUGH WEDNESDAY.

PRECIPITATION WILL DIMINISH WEDNESDAY NIGHT WITH THE UPPER LEVEL
LOW LIFTING QUICKLY TO THE NORTH. WHILE THERE IS NO ORGANIZED
STORM SYSTEM FORECAST FOR LATE IN THE WEEK...AN OVERALL UNSETTLED
PATTERN WILL REMAIN IN PLACE WITH A LONGWAVE TROUGH POSITIONED
OVER THE EASTERN PACIFIC. CONDITIONS WILL THEN LIKELY DRY OUT
FURTHER FOR THE UPCOMING WEEKEND WITH A RIDGE FORECAST TO BUILD
ALOFT.

&&

AVIATION...AS OF 3:50 AM PST SUNDAY...INTERMITTENT PERIODS OF
SHOWERS AND OCCASIONALLY REDUCED CIGS WILL CONTINUE THROUGH THE
PERIOD WITH THE GREATEST RAIN CHANCES FROM THE START OF THE TAF
PERIOD THROUGH 20-00Z THIS AFTERNOON. NO CONFIDENCE IN TIMING OF
ANY OCCASIONALLY HEAVIER SHOWERS SO WILL CONTINUE JUST VCSH OR
-SHRA. AFTER 04-06Z APPEARS THAT SHOWERS WILL BE GONE AND A
BETTER LIKELIHOOD OF REDUCED CIGS IN THE AREA WILL CARRY MVFR
CIGS ALL SITES TO CLOSE OUT THE TAF PERIOD.

VICINITY OF KSFO...PRIMARILY VFR WITH OCCASIONAL LIGHT SHOWERS
THROUGH 21Z THIS AFTERNOON. SOUTHEAST WINDS WILL INCREASE TO
AROUND 10 KTS DURING THE AFTERNOON. CONDITIONS EXPECTED TO REMAIN
VFR THROUGH 04Z MON AND THEN MVFR CIGS DEVELOP. LOW CONFIDENCE.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR WITH SOME SHOWER ACTIVITY IN
THE PERIOD BUT NOT ENOUGH TO CAUSE RESTRICTIONS TO VSBY OR CIGS.
BETTER LIKELIHOOD OF MVFR CONDITIONS AFTER 05Z MON WHEN SHOWERS
HAVE EXITED THE AREA. LOW CONFIDENCE.

&&

.MARINE...AS OF 03:50 AM PST SUNDAY...SOUTHERLY WINDS WILL INCREASE
OVER THE COASTAL WATERS OVERNIGHT AS A STORM SYSTEM DEVELOPS OFF
THE COAST. WINDS WILL BE GUSTY TONIGHT AND SUNDAY PRODUCING
HAZARDOUS CONDITIONS WITH A FRESH STEEP SWELL. THE STORM SYSTEM
WILL ALSO BRING PERIODS OF MODERATE TO HEAVY RAIN. UNSETTLED
WEATHER IS EXPECTED FOR MUCH OF NEXT WEEK AS MORE STORM SYSTEMS
MOVE THROUGH THE REGION.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PT REYES 10-60 NM
             SCA...PT REYES TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PINOS 10-60 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...MONTEREY BAY FROM 10 AM

&&

PUBLIC FORECAST: RGASS
AVIATION/MARINE: JOHNSON

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Nov 29, 8:57 AM PST, 23 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
857 AM PST SAT NOV 29 2014

CAZ006-505>513-516>518-528>530-301400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
857 AM PST SAT NOV 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

PERIODS OF LIGHT TO MODERATE RAIN IS FORECAST THROUGH SATURDAY.
RAIN FALL WILL TAPER OFF ON SATURDAY AFTERNOON AND EVENING...BUT
THEN REDEVELOP BY LATE SATURDAY NIGHT. MOTORIST ARE ENCOURAGED TO
SLOW DOWN AND USE CAUTION WHEN DRIVING ON WET ROADWAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TRAVELING MAY BE DIFFICULT FROM SUNDAY ON THROUGH THE MIDDLE OF
NEXT WEEK AS UNSETTLED WEATHER CONTINUES. PRECIPITATION MAY BE
MODERATE TO HEAVY AT TIMES. MOTORIST ARE ENCOURAGED TO SLOW DOWN
AND USE CAUTION WHEN DRIVING ON WET ROADWAYS. MINOR URBAN AND
SMALL STREAM FLOODING IS POSSIBLE EARLY NEXT WEEK...ESPECIALLY
FROM LATE MONDAY NIGHT THROUGH TUESDAY NIGHT.

IN ADDITION...LOCALLY STRONG AND GUSTY SOUTHERLY WINDS ARE
FORECAST TO DEVELOP NEAR THE COAST ON SUNDAY. THESE GUSTY WINDS
WILL INCREASE BY LATE MONDAY AND DEVELOP FARTHER INLAND ON MONDAY
NIGHT AND TUESDAY. STRONGEST WINDS ARE EXPECTED TO BE NEAR THE
COAST AND IN THE COASTAL HILLS WHERE LOCAL GUSTS UP TO 50 MPH ARE
POSSIBLE ON MONDAY NIGHT AND TUESDAY. WIND ADVISORIES MAY BE
NEEDED ON MONDAY NIGHT AND TUESDAY.

PLEASE SEE THE LATEST AREA FORECAST DISCUSSION FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 flood. Local standard time, as filed.

Strong Wind, San Francisco

When
November 30, 8:00 AM PST
Where
San Francisco forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

Gusty winds toppled a few trees in the Presidio of San Francisco and brought down powerlines. A large cypress tree fell and brought down adjacent power lines. Fallen live wires forced the closure of Infantry Terrace and Moraga Avenue.

Strong Wind, San Francisco

When
November 30, 8:00 AM PST
Where
San Francisco forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.778, -122.442 (the zone’s center; the record gives no point)

A ficus tree was snapped by a wind gust. The tree fell on a taxi and broke the car's windshield. The driver was unhurt. Other parked cars nearby sustained minor damage.

Flood, Alameda

When
November 30, 10:00 AM PST
Where
Alameda County, 1.32 mi SSE of Dougherty to 1.51 mi SE of Dougherty
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.703, -121.909

Heavy rain produced flooding of the Interstate 580 onramp in Dublin. A car stalled in the flooded ramp.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547206, 547207, 547208.